Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 247, NWS Louisville, KY

November 10, 2002Boyle County, Mercer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 10, 2002, 4:08 AM EST for Boyle County, Mercer County, Kentucky. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 4:08 AM EST (09:08 UTC)
Expired
Nov 10, 2002, 4:30 AM EST
In force
22 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Boyle County, KY, Mercer County, KY

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 4:20 AM ESTThunderstorm Wind 75 EBurgin, KYNumerous trees and phone poles were blown down near Highway 152 and Kennedy Bridge Road. A roof was ripped off a house.
Nov 10, 4:20 AM ESTThunderstorm Wind 65 EHarrodsburg, KYPower lines were downed and a telephone pole was snapped.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 1:35 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:50 AM EST, 18 minutes earlier.

Area forecast discussion, Nov 10, 3:50 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 AM EST SUN NOV 10 2002

ONGOING SVR WX EVENT ACROSS THE CWA. THIS ACTIVITY IN ASSOCIATION
WITH SHORTWAVE MOVING THROUGH THE OHIO VALLEY...STRONG LLVL SHEAR
PROFILE AND INCREASINGLY UNSTABLE AMS. SPC HAS MUCH OF CTRL KY IN
HIGH RISK FOR SVR WX THIS AFTN/EVNG.

AS LEAD SHORTWAVE MOVES RAPIDLY TO THE EAST...A LULL IN SHWR/TSTM
ACTIVITY WILL TAKE PLACE DURING THE MORNING AND EARLY PART OF THE
AFTN WHILE STRONG SSW FLOW CONTINUES TO ADVECT ABUNDANT MOISTURE
INTO THE AREA. AMS WITH BECOME INCREASINGLY UNSTABLE THIS MRNG AND
EARLY AFTN ESPECIALLY GIVEN ANY HEATING THAT TAKES PLACE. M/ETA
SOUNDINGS INDICATE LIS LOWER TO AROUND -5 TO -6 DURING THE AFTN AND
EARLY EVNG. LATE THIS AFTN AND THIS EVNG...STRONG UPPER LEVEL
DIVERGENCE MOVES INTO THE OHIO VLY IN ADVANCE OF DEEP H5 TROF AND IN
PROXIMITY TO THE COLD FRONT. SHWRS/TSTMS WILL RAPIDLY
REDEVELOP...LATE THIS AFTN...WITH ANOTHER ROUND OF SVR WX LIKELY.
MAIN THREAT ACROSS SCTRL IND WILL BE DAMAGING WINDS AND HEAVY
RAINFALL. WIND PROFILE BECOMES MORE UNIDIRECTIONAL FROM THE SW THIS
AFTN...ALTHOUGH THERE WILL STILL BE A TORNADO THREAT MAINLY ACROSS
S/CTRL KY WHERE HELICITY VALUES...AROUND 400...WILL CONTINUE TO BE
MOST FAVORABLE.

ACTIVITY SHOULD RAPIDLY COME TO AN END FROM WEST TO EAST DURING THE
EVNG. WILL INDICATE SKIES BCMG PARTLY CLOUDY ON MON WITH MUCH COOLER
TEMPS UNDER CAA REGIME. CLOUDS SHOULD INCREASE MON NIGHT AS LONGWAVE
UPPER TROUGH FINALLY KICKS THROUGH THE OHIO VALLEY ALTHOUGH STILL
DOES NOT LOOK LIKE MUCH CHANCE FOR PRECIP DURING THAT TIMEFRAME...SO
WILL CONTINUE FCST WITHOUT MENTION POPS.

MOS HIGH TEMPS 70 TO 75 LOOKS GOOD TODAY. WILL GO WITH 80 POPS FOR
BOTH TODAY AND TNGT...WITH HEIGHT OF ACTIVITY LATE THIS AFTN INTO
THE EVNG. CURRENT LOWS TNGT INLINE WITH NEW MOS DROPPING INTO THE
40S TOWARDS SUNRISE.

THANKS FOR COORD ILN.

.SDF...TORNADO WATCH FOR MUCH OF CWA ENDS AT 12Z THIS MRNG.

JMB
Hazardous weather outlook, Nov 9, 8:30 PM EST, 7 hours 38 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 PM EST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE OHIO VALLEY
OVERNIGHT...TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY. WITH A BRISK SOUTHERLY FLOW
OVER THE REGION...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE.
THE STRONG WIND FIELDS WILL ALSO MEAN THAN TORNADOES WILL ALSO BE
POSSIBLE. THE STORM PREDICTION CENTER SAYS THAT THERE IS A RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY
THROUGH THE EARLY MORNING HOURS ON SUNDAY.

THE OTHER POTENTIAL HAZARD...OUTSIDE OF THUNDERSTORMS...WILL BE
GUSTY WINDS WITH SOUTH OR SOUTHWEST WINDS GUSTING TO 25 TO 30 MPH AT
TIMES OVERNIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...

ANOTHER UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE OHIO VALLEY
ON SUNDAY...WHILE A COLD FRONT GRADUALLY SAGS THROUGH OUR REGION.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE ON TAP FOR SUNDAY...BEFORE
DIMINISHING SUNDAY NIGHT. WIND FIELDS AGAIN WILL REMAIN STRONG...
AS A RESULT THE THREAT FOR DAMAGING WIND GUSTS WILL CONTINUE SUNDAY
INTO SUNDAY NIGHT.

SCHOLZ

In the hours before

Local storm report, Nov 10, 3:04 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
304 AM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 AM    BOWLING GREEN             KY    MPH TSTM WIND GUST
11/10/02   WARREN                         TREES AND POWER LINES DOWN
Local storm report, Nov 10, 3:08 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
308 AM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    PLANO                     KY   1.00 INCH HAIL
11/10/02   WARREN

RL
Local storm report, Nov 10, 3:46 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
346 AM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    SCOTTSVILLE               KY   WIND DAMAGE
11/10/02   ALLEN                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

MRC
Local storm report, Nov 10, 3:48 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
346 AM EST SUN NOV 10 2002...COR FOR TIME OF OCCURRENCE...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    SCOTTSVILLE               KY   WIND DAMAGE
11/10/02   ALLEN                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

MRC
Local storm report, Nov 10, 3:50 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
350 AM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    SCOTTSVILLE               KY   WIND DAMAGE
11/10/02   ALLEN                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0345 AM    CAMPBELLSVILLE            KY   .75 INCH HAIL
11/10/02   TAYLOR                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

MRC
Local storm report, Nov 10, 3:55 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
350 AM EST SUN NOV 10 2002...COR FOR ALLEN CO TIME...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    SCOTTSVILLE               KY   WIND DAMAGE
11/10/02   ALLEN                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0345 AM    CAMPBELLSVILLE            KY   .75 INCH HAIL
11/10/02   TAYLOR                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 12:48 AM ESTSevere Thunderstorm WarningLMKOhio27 min
Nov 10, 1:46 AM ESTSevere Thunderstorm WarningLMKHancock29 min
Nov 10, 2:05 AM ESTTornado WarningLMKWarren30 min
Nov 10, 2:12 AM ESTSevere Thunderstorm WarningLMKLogan, Simpson33 min
Nov 10, 2:16 AM ESTSevere Thunderstorm WarningLMKHancock29 min
Nov 10, 2:45 AM ESTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart30 min
Nov 10, 2:52 AM ESTTornado WarningLMKAllen, Simpson23 min
Nov 10, 2:57 AM ESTSevere Thunderstorm WarningLMKBreckinridge33 min
Nov 10, 3:19 AM ESTSevere Thunderstorm WarningLMKAllen26 min
Nov 10, 3:32 AM ESTSevere Thunderstorm WarningLMKHardin43 min
Nov 10, 3:39 AM ESTSevere Thunderstorm WarningLMKGreen, Taylor36 min
Nov 10, 4:37 PM ESTSevere Thunderstorm WarningLMKMonroe28 min
Nov 10, 4:44 PM ESTSevere Thunderstorm WarningLMKClinton, Cumberland36 min
Nov 10, 4:45 PM ESTTornado WarningLMKHancock50 min
Nov 10, 4:56 PM ESTTornado WarningLMKClinton, Cumberland34 min
Nov 10, 5:05 PM ESTSevere Thunderstorm WarningLMKRussell30 min
Nov 10, 5:07 PM ESTTornado WarningLMKBreckinridge, Meade43 min
Nov 10, 5:12 PM ESTSevere Thunderstorm WarningLMKMonroe33 min
Nov 10, 5:34 PM ESTSevere Thunderstorm WarningLMKCumberland26 min
Nov 10, 5:43 PM ESTTornado WarningLMKJefferson37 min
Nov 10, 5:51 PM ESTSevere Thunderstorm WarningLMKBreckinridge24 min
Nov 10, 5:52 PM ESTSevere Thunderstorm WarningLMKOldham38 min
Nov 10, 6:02 PM ESTSevere Thunderstorm WarningLMKRussell23 min
Nov 10, 6:06 PM ESTTornado WarningLMKOldham29 min
Nov 10, 6:08 PM ESTSevere Thunderstorm WarningLMKMeade37 min
Nov 10, 6:13 PM ESTSevere Thunderstorm WarningLMKHenry, Trimble47 min
Nov 10, 6:44 PM ESTSevere Thunderstorm WarningLMKJefferson21 min
Nov 10, 6:51 PM ESTSevere Thunderstorm WarningLMKShelby29 min
Nov 10, 6:53 PM ESTSevere Thunderstorm WarningLMKLogan22 min
Nov 10, 4:09 PM ESTSevere Thunderstorm WarningLMKDubois36 min
Nov 10, 4:27 PM ESTSevere Thunderstorm WarningLMKOrange48 min
Nov 10, 4:32 PM ESTFlash Flood WarningLMKDubois, Orange118 min
Nov 10, 4:38 PM ESTTornado WarningLMKOrange37 min
Nov 10, 4:58 PM ESTSevere Thunderstorm WarningLMKWashington47 min
Nov 10, 5:03 PM ESTSevere Thunderstorm WarningLMKCrawford42 min
Nov 10, 5:08 PM ESTTornado WarningLMKWashington22 min
Nov 10, 5:23 PM ESTSevere Thunderstorm WarningLMKHarrison37 min
Nov 10, 5:23 PM ESTTornado WarningLMKClark, Scott37 min
Nov 10, 5:33 PM ESTSevere Thunderstorm WarningLMKFloyd27 min
Nov 10, 5:36 PM ESTTornado WarningLMKHarrison29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.